Nice subject I know but I'm having uncontrollable sweats and I'm seriously worried it early menopause, I'm 39 but got my period at 12, no kids. Hypothyroid and had been self treating on 2.5 grains on NDT but finally another consultant cross referred me to a brilliant endo. Private but local. She was worried NDT may be too strong, ran bloods and nearly fell over as TSzh was 11 and both T3 and T4 was under. She started me on 50mg levo and 20mg split between early morning then lunchish time so it's a bit of a nightmare trying to fit all my drugs in, as I'm also very anaemic. I don't know if it's coincidence because the sweats have started since, it's like a flooding feeling starting around my middle then up to my face til it's running off the end of my nose and into my eyes.

My first thought was the T3 had sent me hyper although I've lost no weight, but 6 weeks later, bloods still off and dose increased. I asked her about the sweating and the only thing she came up with was the coil I have fitted, it's the hormonal one and with some women the level of progesterone in it can switch off the oestrogen and bring on menopausal symptoms....but I've had it fitted for 2 years. Can anyone help? As t3 or levo made you sweat, or this coil thing? I had my head shaved last weekend for charity and it's the only bit od me that's cool. I'm thinking of keeping it.....

Help x

10 Replies

  • Lipbalmaddict, Undermedication throws temperature control off and may be why you're sweating. NDT wasn't too strong, 2.5 grains wasn't sufficient dose. 50mcg T4 + 20mcg T3 is equivalent to 1.25 grains so that isn't likely to be enough either.

    Check your B12 and folate as low B12 can cause night sweats.



    I am not a medical professional and this information is not intended to be a substitute for medical guidance from your own doctor. Please check with your personal physician before applying any of these suggestions.

  • Thanks clutter, I didn't know sweating could be under medicated, cold yes but not sweaty. So I suppose taking me off the NDT onto a lower dose of t3 and t4 makes total sense. She's increased the T4 to 100 and is looking for a TSH of 1 ideally so I think she's clued up, I suppose you have to be cautious with a new patient and do things gradually. My GP is going crazy as T3 costs them about £380 a month. Maybe next time they'll listen, rather than force a patient to self medicate and end up in a mess!

    My B12 is too high as I'd been supplementing for a while, vit D good as supplementing that folate low in range, showing my complete stupidity now but is the folic acid I'd need to take. While all this has been going on I've lost a lot of my very long hair too so shaved it off for charity which helps with cooling me down :)


  • Well I never sweat with lower doses. When I take less T3 I sweat less. So I think this must be a sign of over-, not undermedication.

  • I get serious night sweats sometimes - wake up and night clothes are drenched, have to get up, dry off and get changed. Always warm in the daytime too, sweating while wearing a t-shirt and everyone else is wearing jumpers. I'm on Levo (75/100 alternate days) but have a lot of other things going on too - CFS, Vit 12 deficient, low cortisol. My GP sent me for a blood test to rule out menopause (FSH if memory serves). Might be worth asking for the test to rule it out and put your mind at ease?

  • Hello, I wish I could! I'm on 150mg Levothyroxin, my bloods are right, according to my doctor, but I also have uncontrollable sweating, mainly on my face and scalp. I'm a singer and it's so embarrassing! I get nowhere with the doctor and I'm getting quite desperate, I'm 63, so I'm past the menopause!

  • Yes! T3 definitely makes me sweat. Especially about an hour or 2 after I take my dose, in the morning. And I tend to dress lighter than everybody else, because I always think it is warmer :) .I think this is due to a too high dose, because when I take less T3 it does get much better, or even disappears. Or maybe we have to get used to T3. I am also considering splitting the dose in 2 or 3 parts, like other people do. And: although I have other symptoms that indicate too much T3, I am not losing weight either (although I stopped gaining, what is already something). It is definitely not menopause. Try taking less T3 for a couple of weeks.

  • I would be very suspicious of your cortisol levels. There are symptoms in common between low and high cortisol levels, including sweating. It is never wise to guess which problem you might have - and you might not have a cortisol problem at all, I'm just speculating.

    If you go to this page : stopthethyroidmadness.com/s...

    and scroll down until you see the section entitled "Adrenal related" and read all the articles you will find it helpful.

    Another useful website, geared to low cortisol only, is this one :


    To test adrenal output with a saliva test in the UK, this site does it :


    There may be others, but I don't know which companies they are.

    As an experiment you could try changing the time of day you take some of your T3. I would suggest experimenting by taking 1/4 tablet of T3 just before you turn your light out to go to sleep - try it on a night before a day off, rather than before a work day, just in case it gives you palpitations and affects your sleep. Which existing dose of T3 you reduce by 1/4 tablet to keep the daily total the same is up to you. If it makes no difference to your sweating then you could go back to your previous dosing pattern.

    While I was raising my own dose of thyroid meds I experimented with my dosing pattern a lot. It was worth it, because I learned a lot about how my body reacts to thyroid meds at different times a day. I take T3 only, and on the two times I've done the saliva test I linked to my cortisol has been high. And - seriously - I could sweat in a snow storm while also shivering badly.

  • Thanks everyone. The sweating as upped to a level where I only stop sweating when naked. It's cold and yet I'm going through 5 or 6 clothes changes, so I've given up. Topless is the way forward, unless I leave the house. I am so glad that I shaved off all my hair, honestly I thought I'd be living in hats or a wig but I'm bald and a tiny bit cooler. It's insane!

    I've spoken to my GP who has done the tests the endo was going to do in a few weeks, so results Monday I hope. If everything is normal I can only guess that NDT suited me much better than this levo/T3 stuff, even if I was still hypo, I felt a whole lot better than this, just fatter!

  • I sweat badly when I'm undermedicated.

  • Sadly, letter from doctor asking me to go in about oestrogen/menopause test has kind of put and end to the thyroid thing, I'm definitely not over medicated as on was on more and didn't have these symptoms. Also, my hair falling out etc, assumed thyroid but all started around the same time. Fingers crossed removing the coil is all that needed but I've had it for 2.5 years so you'd have thought I'd have had symptoms before the last few months. I'm thinking most likely menopause, which when still childless as 39 kind of sucks. Will update when I know more xx

You may also like...